Try it
Microbiology · Bacteriology: erythema nodosum leprosum
Sample itemA 30-year-old man with lepromatous leprosy has taken multidrug therapy for three months. He develops fever, tender red nodules on the limbs, arthralgia and iritis. Biopsy shows a neutrophilic infiltrate with vasculitis. Which mechanism underlies this reaction?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Immune complex deposition (type III hypersensitivity)
Erythema nodosum leprosum, the type 2 reaction, occurs in lepromatous and borderline lepromatous leprosy, often after treatment starts. It is an immune complex reaction with neutrophils and complement, and responds to steroids or thalidomide.
Option by option
A. Immune complex deposition (type III hypersensitivity) (correct)
Correct. ENL is a type III immune complex reaction to released bacillary antigen.
B. Rise in cell-mediated immunity (type IV hypersensitivity)
A type IV upgrading response describes the type 1 (reversal) reaction in borderline disease.
C. Spread of bacilli from dapsone resistance
Resistance would cause slow clinical worsening and relapse and not an acute vasculitic reaction.
D. Dapsone-induced haemolysis with methaemoglobinaemia
Haemolysis would cause anaemia and cyanosis, not tender nodules with vasculitis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Microbiology questions
- BacteriologyA patient has profuse painless watery 'rice-water' stools and rapid dehydration. The cau…
- Culture mediaThayer–Martin medium is used selectively to isolate which organism?
- Immunology and serologyWhich of the following is a non-treponemal test for syphilis?
- BacteriologyAlbert's stain is used to demonstrate which of the following?